A 27-year-old female asked:
Disclaimer

have been taking melatonin to help me sleep since i've quit smoking. been taking 6 mg of melatonin a night for 23 nights but heard that's really bad. am i able to just stop and minimize the side effects? i have noticed mood changes like crazy (super excit

2 doctor answers
Dr. Johanna Fricke
50 years experience Developmental and Behavioral Pediatrics
Delayed sleep phase: syndrome in adults is treated from 2 weeks - 3 months with 6 mg. of Melatonin taken ½ hour -1 hour before desired bedtime. Melatonin is taken by adults for many reasons, in doses up to 20 mg./day. Mood changes are not reported side effects of Melatonin. Stop it if you wish. If your symptoms persist, seek referral to a psychiatrist & a psychologist for accurate diagnosis & treatment.
Answered on Dec 11, 2015
1
1 comment
1
1 thank
Dr. Johanna Fricke
50 years experience Developmental and Behavioral Pediatrics
Provided original answer
Congratulations on your smoke-free month! I'm happy to hear that you feel better.
Dec 11, 2015
Dr. Steven Griggs
39 years experience Clinical Psychology
Some people have: paradoxical (opposite than expected) effects from Melatonin, including agitation, nightmares and, yes, sleeplessness--the very thing you take it for... (How are you quitting smoking? I wonder if your treatment for that has anything to do with your sx's?) Stopping is OK. Try other OTC sleep aids--Valerian Root, Benadryl, (diphenhydramine) herbal teas, etc. http://insomniactive.com/safe-melatonin-dosage/
Answered on May 11, 2016
1
1 comment
1
1 thank
Dr. Johanna Fricke
50 years experience Developmental and Behavioral Pediatrics
Yes, one can have an idiosyncratic reaction to any medication, but I, too, wonder if it's related to the courageous act of quiitting smoking.
Dec 9, 2015

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Related questions:

A 27-year-old female asked:
Dr. Steven Simon
38 years experience Physical Medicine and Rehabilitation
Yes, just stop: There is no rebound effect fom stopping melatonin. If you have difficulty sleeping, see a sleep specialist to take an overnight sleep study
A 29-year-old female asked:
Dr. Michael Kleerekoper
A Verified Doctor answered
A US doctor answered Learn more
Side effects: Based on what I read you may have long term side effects. I strongly recommend that you see a Psychologist about this. She/he will decide if this is a ... Read More
A 22-year-old female asked:
Dr. Heidi Fowler
25 years experience Psychiatry
SE's: Possible SE’s from melatonin include: feeling tired the next day, sleep walking, nightmares, vivid dreams, dizziness, confusion, headache, GI upset, v ... Read More
3
3 thanks
A 29-year-old member asked:
Dr. Derrick Lonsdale
73 years experience Preventive Medicine
None: Except possible sleepiness next day.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month